Alert archive / Ohio / Special Weather Statements in 2012

Special Weather Statement, NWS Pittsburgh, PA

August 5, 2012Jefferson County, Ohio; Brooke County, West Virginia

NWS Pittsburgh, PA issued this special weather statement at Aug 5, 2012, 2:32 AM EDT for Jefferson County, Ohio; Brooke County, West Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2012, 2:32 AM EDT (06:32 UTC)
Expired
Aug 5, 2012, 3:15 AM EDT
In force
43 min
Issued by
NWS Pittsburgh, PA

Counties Jefferson County, OH, Brooke County, WV

The radar

The Pittsburgh radar (KPBZ), 54 km from the middle of the area, began a volume at 06:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 6.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2012-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 903 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2012-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
903 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1468 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

515 
WWUS81 KPBZ 050632
SPSPBZ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
232 AM EDT SUN AUG 5 2012

OHZ049-050-WVZ001-002-050715-
BROOKE WV-HANCOCK WV-HARRISON OH-JEFFERSON OH-
232 AM EDT SUN AUG 5 2012

...A STRONG THUNDERSTORM WILL AFFECT BROOKE...EASTERN HARRISON...
SOUTH CENTRAL HANCOCK AND SOUTHERN JEFFERSON COUNTIES...

AT 231 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
HOPEDALE...MOVING EAST AT 35 MPH.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. 

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  NEW ATHENS...         JEWETT...             HOPEDALE...
  CADIZ...              ADENA...              UNIONPORT...
  NEWELL...             DILLONVALE...         SMITHFIELD...
  RICHMOND...           JUG RUN...            RAYLAND...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4042 8104 4045 8052 4017 8054 4017 8057
      4018 8059 4018 8069 4017 8070 4017 8102

$$

WOODRUM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Aug 5, 1:43 AM EDT, 49 minutes earlier.

Area forecast discussion, Aug 5, 1:43 AM EDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
143 AM EDT SUN AUG 5 2012

.SYNOPSIS...
A COLD FRONT CROSSING SUNDAY WILL BRING A DAMP END TO OUR WEEKEND.
HIGH PRESSURE WILL BUILD OVERHEAD FOR THE BEGINNING OF THE WORK
WEEK. TEMPERATURES ARE PREDICTED TO REMAIN AT SEASONAL LEVELS
THROUGH NEXT WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
A RICH POOL OF LOW-LEVEL MOISTURE CONTINUES TO FEED AN EASTWARD
STREAKING SQUALL LINE THROUGH CENTRAL OHIO AS OF 11 PM. WHILE
LIGHTNING TRENDS HAVE WEAKENED WITH THE LINE IN THE PAST HOUR
SOMEWHAT...RADAR REFLECTIVITY TRENDS ARE NOT YET DOWNWARD NEARLY
AS MUCH...NOR ARE RADAR 0.5 DEGREE VELOCITIES FROM KCLE. A FEW
PIXELS OF AROUND 50 KTS HAVE STILL BEEN NOTED IN THE RECENT PAST
ALONG THE BOWING SEGMENT AT THE APEX OF THE SQUALL LINE...AND
WIDESPREAD 60 DBZ ECHOES ARE STILL PRESENT IN THE LINE. SURFACE-
BASED CAPE VALUES ARE NOT HORRIBLY IMPRESSIVE AHEAD OF THE SYSTEM
IN EITHER EASTERN OHIO OR NORTHERN PENNSYLVANIA...BASICALLY
RUNNING SUB-2000 J/KG EVERY...WITH A TREND TOWARD THE 500-800 J/KG
RANGE IN THE NEXT SEVERAL HOURS. HOWEVER...THE EASTWARD SPREADING
COLD POOL WILL LIKELY GIVE ENOUGH HELP FOR CONVECTIVE ASCENT IN
THE MOISTURE-RICH AND MARGINALLY UNSTABLE ATMOSPHERE AHEAD OF THE
SQUALL LINE TO KEEP IT TRUCKING EASTWARD FOR AT LEAST THE NEXT FEW
HOURS. IT WOULD CERTAINLY SEEM EVEN WITH SUBSTANTIAL ELEVATED
INSTABILITY REMAINING OVERNIGHT...SURFACE-BASED INSTABILITY
DECREASING TRENDS SHOULD WEAKEN THIS LINE AS IT MOVES INTO
PENNSYLVANIA. HOWEVER...POPS WERE INCREASED QUITE A LOT TO ACCOUNT
FOR ITS EXPECTED ARRIVAL ACROSS THE NORTHWESTERN PORTIONS OF THE
FORECAST AREA.

OTHERWISE...CONVECTIVE DEBRIS CLOUDS SEEM POISED TO DOMINATE THE
NIGHT WITH A POOR RADIATIONAL COOLING NIGHT EXPECTED. THE CAVEAT
TO THIS BEING THAT SOME EVAPORATIONAL COOLING WILL BE LIKELY IN
AREAS THAT RECEIVE RAINFALL...SO LOWS WERE NOT RAISED
SUBSTANTIALLY FROM WHERE THEY WERE PREVIOUSLY FORECAST. FRIES

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
THE COLD FRONT SHOULD BE PUSHING ITS WAY ACROSS PA SUNDAY NIGHT.
WITH THE WIDESPREAD NATURE OF PRECIPITATION...CONTINUED
CATEGORICAL POPS THOUGH MIDNIGHT. THE NAM IS FASTER THAN THE GFS
WITH PULLING THE FRONT/PRECIPITATION THROUGH THE RIDGES BY LATE
SUNDAY NIGHT/MONDAY MORNING. THE ECMWF AND GFS ARE JUST SLIGHTLY
SLOWER. THUS...OPTED TO DO A COMPROMISE WHICH THE SREF SEEMS TO
HANDLE APPROPRIATELY...KEEPING SLIGHT CHANCE POPS IN THE RIDGES
THROUGH 12Z MONDAY.

HIGH PRESSURE BUILDS IN BEHIND THE FRONT FOR THE LATTER HALF OF
MONDAY AND TUESDAY RETURNING TEMPERATURES CLOSER TO NORMAL AND
BRINGING DOWN HUMIDITY LEVELS.

KEPT CLOSE TO MAV/MET TEMPERATURES THROUGH THIS PERIOD...WHICH ARE
SLIGHTLY ABOVE NORMAL.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
WEAK HIGH PRESSURE SHOULD KEEP CONDITIONS DRY TUESDAY
NIGHT...ALTHOUGH THE FORECAST AREA COULD BE SQUEEZED FROM THE
NORTHWEST AND SOUTHEAST FOR SHOWERS ON WEDNESDAY AND THURSDAY...AS A
FRONT WILL REMAIN DRAPED ALONG THE GREAT LAKES AND ANOTHER FRONT
WILL BE DRAPED ALONG THE EAST COAST. BEST CHANCE FOR SHOWERS/STORMS
AT THIS POINT APPEARS TO BE ON FRIDAY...WITH BEST ENSEMBLE CONSENSUS
FOR FRONTAL PASSAGE OCCURRING DURING THIS TIME PERIOD. ONCE THE
FRONT CLEARS FRIDAY NIGHT...NORTHWEST FLOW FROM A LOW PRESSURE
CENTER IN ONTARIO WILL BRING ADDITIONAL MOISTURE OFF LAKE ERIE. THIS
COULD BRING SOME ISOLATED SHOWERS...BUT WILL ALSO BRING COOLER AIR
INTO THE REGION. WHILE HIGHS WILL BE IN THE 80S FOR THE SECOND HALF
OF THE WORK WEEK...PRELIMINARY FORECAST FOR SATURDAY KEEPS MOST
LOCATIONS IN THE 70S.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
AN INITIAL THUNDERSTORM COMPLEX WILL CONTINUE TO WEAKEN AS IT MOVES
EASTWARD INTO KPIT/KBVI/KFKL EARLY THIS MORNING. AS IT REACHES THESE
TERMINALS, ITS REMNANTS WILL BE SHOWERS WITH A FEW ISOLATED EMBEDDED
THUNDERSTORMS. BRIEF MVFR VISIBILITY RESTRICTIONS WILL BE POSSIBLE
IN HEAVIER SHOWERS. OTHERWISE, VFR CONDITIONS WILL PREVAIL THROUGH THE
PRE-DAWN HOURS ACROSS THE TERMINALS.

A COLD FRONT WILL APPROACH FROM THE WEST TODAY, TRIGGERING
THUNDERSTORMS ALONG AND AHEAD OF IT. THUNDERSTORMS WILL APPROACH
FROM THE WEST BY LATE MORNING AND PUSH EASTWARD ACROSS THE
TERMINALS. THE BEST WINDOW APPEARS TO BE BEGINNING AT 15Z AT
KZZV, 17Z ALONG A KHLG-KPIT-KFKL LINE AND BY 19Z FOR KDUJ-KLBE-
KMGW. A FEW OF THE STORMS MAY BECOME SEVERE WITH GUSTY WINDS.
THUNDERSTORMS AND LINGERING SHOWERS WILL BEGIN TO SHIFT SOUTHEAST
OF THE AREA THIS EVENING, LINGERING LONGEST AT KMGW. PREVAILING
WINDS TODAY WILL BE SOUTHWESTERLY AROUND 10KTS, SHIFTING TO
NORTHWESTERLY BY AROUND 00Z MONDAY.

OUTLOOK...MONDAY THROUGH THURSDAY...
THE FRONT WILL PUSH SOUTHEASTWARD OF THE TERMINALS BY MONDAY
MORNING. SATURATED LOW-LEVELS WILL ALLOW FOR THE POTENTIAL OF IFR
FOG MONDAY MORNING. AFTERWARD, VFR CONDITIONS WILL MOSTLY PREVAIL
THROUGH WEDNESDAY AS HIGH PRESSURE CROSSES THE OHIO VALLEY. LOW
PRESSURE MOVING INTO THE GREAT LAKES WILL RETURN THE CHANCE OF
THUNDERSTORMS BY THE END OF THE WEEK.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 4, 3:27 PM EDT, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
327 PM EDT SAT AUG 4 2012

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-051930-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
327 PM EDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR SUNDAY
AFTERNOON INTO SUNDAY EVENING. THE MAIN THREAT WILL BE DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 5, 12:29 AM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1229 AM EDT SUN AUG 5 2012

OHZ039-048-050515-
COSHOCTON OH-TUSCARAWAS OH-
1229 AM EDT SUN AUG 5 2012

...STRONG THUNDERSTORMS WILL AFFECT COSHOCTON AND NORTHWESTERN
TUSCARAWAS COUNTIES...

AT 1226 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
NORTH OF MILLERSBURG TO 6 MILES SOUTHWEST OF MARTINSBURG...MOVING
EAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS.
INTENSE LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  WALHONDING...         NEW GUILFORD...       LAYLAND...
  NELLIE...             BLISSFIELD...         WARSAW...
  COOPERDALE...         SUGARCREEK...         BALTIC...
  STRASBURG...          COSHOCTON...          CONESVILLE...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4046 8218 4045 8168 4064 8167 4065 8150
      4017 8170 4020 8219 4025 8221

WOODRUM
Special weather statement, Aug 5, 1:20 AM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
120 AM EDT SUN AUG 5 2012

OHZ039-040-048-058-050600-
CARROLL OH-COSHOCTON OH-GUERNSEY OH-TUSCARAWAS OH-
120 AM EDT SUN AUG 5 2012

...STRONG THUNDERSTORMS WILL AFFECT EASTERN COSHOCTON...NORTHWESTERN
GUERNSEY...TUSCARAWAS AND WESTERN CARROLL COUNTIES...

AT 116 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTHEAST OF BOLIVAR TO 3 MILES NORTH OF FERNCLIFF...MOVING EAST AT
30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS.
INTENSE LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  WEST LAFAYETTE...     SUGARCREEK...         STRASBURG...
  DOVER...              COSHOCTON...          CONESVILLE...
  BOLIVAR...            BALTIC...             BAKERSVILLE...
  PLAINFIELD...         STONE CREEK...        MINERAL CITY...

THIS WILL IMPACT THE FOLLOWING HIGHWAY...

I-77 IN OHIO BETWEEN MILE MARKERS 54 AND 95.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4019 8202 4045 8188 4045 8168 4064 8167
      4065 8149 4067 8146 4066 8140 4066 8125
      4073 8123 4073 8112 4011 8142

WOODRUM
Special weather statement, Aug 5, 1:55 AM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
155 AM EDT SUN AUG 5 2012

OHZ049-050630-
HARRISON OH-
155 AM EDT SUN AUG 5 2012

...STRONG THUNDERSTORMS WILL AFFECT HARRISON COUNTY...

AT 151 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 2 MILES
WEST OF BOWERSTON TO LONDONDERRY...MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  TIPPECANOE...         BOWERSTON...          FREEPORT...
  TAPPAN...             CLENDENING...         PIEDMONT...
  SCIO...               JEWETT...             CADIZ...
  NEW ATHENS...         HOPEDALE...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4030 8133 4031 8128 4043 8127 4043 8087
      4042 8086 4034 8088 4019 8088 4016 8090
      4018 8134 4029 8134

WOODRUM
Special weather statement, Aug 5, 2:32 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
232 AM EDT SUN AUG 5 2012

OHZ049-050-WVZ001-002-050715-
BROOKE WV-HANCOCK WV-HARRISON OH-JEFFERSON OH-
232 AM EDT SUN AUG 5 2012

...A STRONG THUNDERSTORM WILL AFFECT BROOKE...EASTERN HARRISON...
SOUTH CENTRAL HANCOCK AND SOUTHERN JEFFERSON COUNTIES...

AT 231 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
HOPEDALE...MOVING EAST AT 35 MPH.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  NEW ATHENS...         JEWETT...             HOPEDALE...
  CADIZ...              ADENA...              UNIONPORT...
  NEWELL...             DILLONVALE...         SMITHFIELD...
  RICHMOND...           JUG RUN...            RAYLAND...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4042 8104 4045 8052 4017 8054 4017 8057
      4018 8059 4018 8069 4017 8070 4017 8102

WOODRUM

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 11:04 AM EDTSpecial Weather StatementPBZBeaver56 min
Aug 5, 11:33 AM EDTSpecial Weather StatementPBZClarion, Forest, Venango57 min
Aug 5, 11:47 AM EDTSpecial Weather StatementPBZLawrence43 min
Aug 5, 5:14 PM EDTSpecial Weather StatementPBZAllegheny61 min
Aug 5, 5:52 PM EDTAreal Flood AdvisoryPBZAllegheny, Fayette, Indiana, Washington, Westmoreland3 hr
Aug 5, 6:06 PM EDTSpecial Weather StatementPBZWestmoreland39 min
Aug 5, 12:29 AM EDTSpecial Weather StatementPBZCoshocton46 min
Aug 5, 1:20 AM EDTSpecial Weather StatementPBZCoshocton, Tuscarawas40 min
Aug 5, 1:55 AM EDTSpecial Weather StatementPBZHarrison35 min
Aug 5, 10:07 AM EDTSpecial Weather StatementPBZGuernsey, Harrison53 min
Aug 5, 5:21 PM EDTSpecial Weather StatementPBZMarshall54 min

Nearby

Special Weather Statements in Ohio, 2012Special Weather Statements in West Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.